Oklahoma, 2023

Drought in Oklahoma, July 1 to 31, 2023

July 1 to 31, 2023 · NWS TSA · 5 events in 5 counties and zones

A number of organized thunderstorm complexes affected eastern Oklahoma during early to mid July, helping to ease the drought conditions some, but the latter half of the month was hot and dry. Much of the area received above average rainfall for the month, but large swaths of northeastern and southeastern Oklahoma missed the heavier rains, which resulted in below average rainfall for those areas.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A number of organized thunderstorm complexes affected eastern Oklahoma during early to mid July, helping to ease the drought conditions some, but the latter half of the month was hot and dry. Much of the area received above average rainfall for the month, but large swaths of northeastern and southeastern Oklahoma missed the heavier rains, which resulted in below average rainfall for those areas. Some of northeastern Oklahoma only received from 75 to 90 percent of normal rainfall, while some of southeastern Oklahoma only received from 25 to 50 percent of normal rainfall for the month. As a result, the long-term drought conditions continued across portions of northeastern Oklahoma, namely areas to the north of I-44. Exceptional (D4) drought conditions eased across portions of Osage County to extreme (D3) drought, while extreme (D3) drought conditions continued across portions of Pawnee and Washington Counties. Severe (D2) drought conditions continued across portions of Craig and Nowata Counties. Monetary damage estimates as a result of the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 30, 11:20 PM CST, 40 minutes earlier.

Area forecast discussion, Jun 30, 11:20 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1220 AM CDT Sat Jul 1 2023

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 914 PM CDT Fri Jun 30 2023

MCS to our west will likely weaken or dissipate before making it
into northeast Oklahoma, but renewed development of showers and
storms is expected by late tonight into parts of northeast
Oklahoma. The current forecast is on track, and will just send an
updated ZFP to remove the heat advisory headlines.

&&

.LONG TERM...
(Saturday through Friday)
Issued at 156 PM CDT Fri Jun 30 2023

Scattered thunderstorms will remain possible into the day Saturday
as overnight convection approaches from west. Still some uncertainty
how quickly thunderstorm activity weakens by this time. Regardless,
additional storms will be possible into Saturday afternoon along
residual outflow boundary. Also, with the expected cloud cover/precip
chances, temperatures will likely be cooler over most areas providing
some relief from the excessive heat seen over the last several
days. Main frontal boundary will move into the area Saturday night
as upper disturbance dives southeast out of the central Plains,
providing additional chances for showers/thunderstorms. Front is
forecast to stall across southeast Oklahoma on Sunday with scattered
storm development possible Sunday afternoon, mainly along/south
of I-40.

Periodic storms chances will continue for much of next week as
several mid level disturbances move across in stronger west/northwest
flow aloft. Another cold front is progged to move into the region
around Thursday with the potential for more widespread rainfall.
This should knock temperatures down to near or even below normal
during this time. Stayed close to NBM guidance through the extended
periods.

&&

.AVIATION...
(06Z TAFS)
Issued at 1216 AM CDT Sat Jul 1 2023

Shower and thunderstorm chances will be increasing in the near
term across parts of northeast OK, eventually developing into SE
OK and NW AR later this morning. Overall probability will be
reduced through the afternoon into at least early this evening.
Prevailing conditions will remain VFR through the period, though
direct impact of storms could briefly bring conditions close to
MVFR.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   90  70  92  71 /  60  40  10  10
FSM   96  74  95  73 /  20  30  30  20
MLC   92  71  93  71 /  30  30  30  20
BVO   91  64  92  67 /  60  40  10  10
FYV   92  68  91  67 /  30  40  30  20
BYV   92  69  90  67 /  30  40  30  10
MKO   90  69  92  69 /  40  40  20  10
MIO   88  66  90  67 /  50  50  10  10
F10   89  69  91  69 /  50  40  20  10
HHW   94  74  92  72 /  10  20  30  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...05
LONG TERM....12
AVIATION...14
Hazardous weather outlook, Jun 30, 4:06 PM CST, 7 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
506 PM CDT Fri Jun 30 2023

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
506 PM CDT Fri Jun 30 2023

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
	AREA...Northeast Oklahoma.
	ONSET...After Midnight.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Heat index values from 100 to 105 degrees will remain common until
around sunset.

Late tonight, isolated to scattered thunderstorms are expected
across parts of northeast Oklahoma as an upper level disturbance
lifts northeast across the region. Severe weather is unlikely,
but gusty winds and heavy rainfall may accompany any storms.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY through TUESDAY...Thunderstorm Potential.
WEDNESDAY...Thunderstorm Potential...Dangerous Heat Potential.
THURSDAY...Thunderstorm Potential...Heavy Rain Potential.

EXTENDED DISCUSSION...
Thunderstorms will likely be ongoing across parts of northeast
Oklahoma Saturday morning, with increasing chances into
northwest Arkansas through the day. Another disturbance is
expected to move through the region Saturday night and into
Sunday, which will drag a cold front south. Increased thunderstorm
chances can be expected along the front, including into Sunday
night after the front stalls in southeast Oklahoma. The active
weather pattern will persist into next week, leading to daily
thunderstorm chances early to mid week, before another front
brings more widespread rain potential, possibly heavy, toward late
week.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 drought. Local standard time, as filed.

Drought, Osage

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Drought, Washington

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

Drought, Nowata

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Drought, Craig

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Drought, Pawnee

When
July 1, 12:00 AM CST to July 31, 11:59 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1118481, 1118482, 1118483, 1118484, 1118485.